|| Checking for direct PDF access through Ovid
Although the development of therapy-related skin reactions is common along with an increase in the number of adult patients receiving anti-TNFα, there are few studies on pediatric inflammatory bowel disease; hence, this prospective study focuses on skin reactions related to infliximab therapy.All pediatric patients with inflammatory bowel disease undergoing infliximab therapy were prospectively screened for the presence of skin manifestations at the time of each infusion between March 1, 2011 and March 31, 2011 at Children's Hospital, Helsinki, Finland. Blood inflammatory markers and fecal calprotectin levels were measured at the time of infusions.During the study period, 84 children with inflammatory bowel disease (Crohn's n = 64) received infliximab infusions (the median duration of therapy 12.2 mo). Almost every other patient (n = 40; 47.6%) presented chronic skin reactions, 23% with lesions considered severe. Most commonly, the patient's ear lobes and scalp were affected with psoriasis-like manifestations, followed by their eyelids, perioral and pubic area, trunk, and the extremities. However, an HLA-Cw*0602 genotype associating with psoriasis was rare. Interestingly, most patients with skin reactions had a low degree of intestinal inflammation based on their fecal calprotectin levels (median level, 133 μg/g versus 589 in unaffected patients; P < 0.016). Seven patients (8.3% of all patients but 17% of those with skin lesions) discontinued the given therapy due to a skin reaction.Skin reactions are common during maintenance therapy with infliximab in pediatric patients. For most patients, skin reactions seem to correlate with a low level of intestinal inflammation. Although potentially harsh, skin lesions mostly allow continuation of infliximab.